Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 128, NWS Midland/Odessa, TX

May 13, 2012Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2012, 7:20 PM MDT for Eddy County, New Mexico. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2012, 7:20 PM MDT (01:20 UTC)
Expired
May 13, 2012, 8:15 PM MDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

What was reported inside it

TimeReportWhereRemark
May 13, 7:20 PM MDTHAIL 112 S Artesia, NMAT US 285 AND COUNTY RD 21
May 13, 7:41 PM MDTHAIL 18 Nw Carlsbad, NMNICKLE INCREASING TO QUARTER SIZE HAIL. HIGHWAY 285 AND 137.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:36 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS54 KMAF 140120
SVRMAF
NMC015-140215-
/O.NEW.KMAF.SV.W.0128.120514T0120Z-120514T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM MDT SUN MAY 13 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 815 PM MDT

* AT 718 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES EAST OF ATOKA TO
  DAYTON TO 19 MILES WEST OF SEVEN RIVERS...OR ALONG A LINE EXTENDING
  FROM 13 MILES SOUTHEAST OF ARTESIA TO 11 MILES SOUTH OF ARTESIA TO
  23 MILES SOUTHWEST OF ARTESIA...MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
  LAKEWOOD...
  SEVEN RIVERS...
  AVALON...
  CARLSBAD NORTH...
  CARLSBAD...
  OTIS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO.

&&

LAT...LON 3291 10485 3292 10398 3257 10381 3253 10381
      3252 10379 3243 10374 3221 10416 3238 10483
TIME...MOT...LOC 0120Z 319DEG 20KT 3276 10422 3269 10436
          3264 10474

$$
2 follow-up statements
597 
WWUS54 KMAF 140131
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 PM MDT SUN MAY 13 2012

NMC015-140215-
/O.CON.KMAF.SV.W.0128.000000T0000Z-120514T0215Z/
EDDY NM-
731 PM MDT SUN MAY 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL EDDY COUNTY...

AT 727 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF
LAKEWOOD TO LAKEWOOD TO 16 MILES SOUTH OF HOPE...OR ALONG A LINE
EXTENDING FROM 17 MILES SOUTHEAST OF ARTESIA TO 16 MILES SOUTH OF
ARTESIA TO 24 MILES SOUTHWEST OF ARTESIA...MOVING SOUTHEAST AT 30 
MPH. QUARTER SIZE HAIL AND WINDS IN EXCESS OF 60 MPH HAVE BEEN 
OBSERVED IN THE ARTESIA AREA DUE TO THIS STORM.

SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...AVALON...
CARLSBAD NORTH...CARLSBAD...OTIS AND LOVING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO.

&&

LAT...LON 3291 10485 3292 10398 3257 10381 3253 10381
      3252 10379 3243 10374 3221 10416 3238 10483
TIME...MOT...LOC 0130Z 317DEG 26KT 3268 10417 3261 10431
          3257 10469

$$
607 
WWUS54 KMAF 140151
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 PM MDT SUN MAY 13 2012

NMC015-140215-
/O.CON.KMAF.SV.W.0128.000000T0000Z-120514T0215Z/
EDDY NM-
751 PM MDT SUN MAY 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL EDDY COUNTY...

AT 750 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF AVALON TO
CARLSBAD NORTH TO 15 MILES SOUTHWEST OF SEVEN RIVERS...OR ALONG A
LINE EXTENDING FROM 14 MILES NORTHEAST OF CARLSBAD TO CARLSBAD TO 20
MILES WEST OF CARLSBAD...MOVING SOUTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...CARLSBAD
NORTH...CARLSBAD...OTIS AND LOVING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. 
SEEK SAFE SHELTER AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO.

&&

LAT...LON 3266 10468 3276 10391 3255 10381 3253 10381
      3252 10379 3243 10374 3221 10416 3235 10472
TIME...MOT...LOC 0151Z 315DEG 29KT 3253 10406 3246 10420
          3243 10458

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:04 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 13, 4:04 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT SUN MAY 13 2012

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

MESSY SITUATION SHAPING UP FOR THE NEXT 24 HRS...AS WV IMAGERY
SHOWS AN UPPER TROUGH MOVING THRU THE FOUR CORNERS AREA AND
APPROACHING SE NM/WEST TEXAS. THIS WILL RESULT IN INCREASING
CHANCES OF CONVECTION FOR THE NEXT 24 HRS. FORECAST SOUNDINGS
SUGGEST WIDESPREAD MVFR CIGS ACCOMPANYING CONVECTION...W/IFR VSBYS
ACCOMPANYING THE HEAVIER STORMS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...
     GLASSCOCK...LOVING...MARTIN...MIDLAND...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...UPTON...WARD...
     WINKLER.

&&

44
Hazardous weather outlook, May 13, 1:02 PM MDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT SUN MAY 13 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CDT SUN MAY 13 2012 /102 PM MDT SUN MAY 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.
SOME OF THE THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ALONG AND
WEST OF A TATUM TO MIDLAND TO SANDERSON LINE. THE MAIN CONCERNS
WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE IN SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
OVER THE AREA MONDAY...ESPECIALLY ALONG AND EAST OF THE PECOS
RIVER.  HEAVY RAINFALL AND FLASH FLOODING WILL BE THE MAIN
CONCERN WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT OR 4 PM MDT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 13, 6:45 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM MDT SUN MAY 13 2012

NMZ028-140115-
EDDY COUNTY PLAINS-
645 PM MDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN EDDY COUNTY UNTIL 715 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF COTTONWOOD AT 645
PM MDT...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS
AND 50 MPH WINDS WILL BE POSSIBLE WITH THIS STORM. IN ADDITION...
HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO.

&&
Local storm report, May 13, 7:11 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     2 W ARTESIA             32.85N 104.46W
05/13/2012  M62 MPH          EDDY               NM   ASOS

&&

DH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:08 PM MDTAreal Flood AdvisoryMAFEddy3 hr
May 13, 8:07 PM MDTFlash Flood WarningMAFEddy3 hr
May 13, 8:14 PM MDTSevere Thunderstorm WarningMAFEddy, Lea61 min
May 13, 8:21 PM MDTFlash Flood WarningMAFEddy3 hr
May 13, 9:16 PM MDTSevere Thunderstorm WarningMAFEddy59 min
May 14, 8:49 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.